PDA

View Full Version : Are prednisolone safe?



kaytee576
19th March 2007, 01:36 AM
Hey I hope you can help me?
My Cavalier Kaytee has so many problems..the poor little girl is only seven and already she has had so many tests done at Newmarket animal health trust and we haven't really goT anywhere :(

What we know so far..

Kaytee has Dry eye..now both eyes,
Syngromelia (sorry cant spell)
Elongated soft pallet, which causes her to cough and snort,
She had a lung infection which luckily cleared up :)
And she also suffered with daily sickness, until tests were done to confirm her intestines were inflamed due to most foods not agreeing with her and now we have her on a vet diet...so far so good.

BUT Kaytee was prescribed steroids Prednisolone (5MG) To help her with her bad tummy and also to help with her coughing...My first thought was NO WAY I didn't want her on steroids as I have heard so many bad reports in the past but I was told this was our only option so I took the tablets home..
She was on two aday and eventually I gradually cut them down and took her off them (after about two months)
Whilst Kaytee was on the steroids the sickness stopped she was alert and happy and like a puppy again, she was interested in food and I couldn't believe the change in her...

But due to my own fears I took her off them and the sickness started..the coughing increased and she had diarrhea (which she never had before) This was on and off for a few weeks but I kept telling myself it would get better but it didn't.

So I took it upon me to start her on the steroids again and now she is back to her happy self..I have managed to get her down to one tablet aday and she seems ok...

But I am scared I am SO scared ...I don't want her to get ill and die because of the steroids and i really don't know what to do..
My last dog Cavalier Siouxie died of liver failure and She was on steroids maybe my fear stems from there..But I just don't know what to do for the best??
PLEASE HELP h*lp

Caraline
19th March 2007, 01:58 AM
Hey, your little Kaytee is having a rough trott & I bet you aren't feeling so great either :flwr:


BUT Kaytee was prescribed steroids Prednisolone (5MG) To help her with her bad tummy and also to help with her coughing...My first thought was NO WAY I didn't want her on steroids as I have heard so many bad reports in the past but I was told this was our only option so I took the tablets home..
She was on two aday and eventually I gradually cut them down and took her off them (after about two months)
Whilst Kaytee was on the steroids the sickness stopped she was alert and happy and like a puppy again, she was interested in food and I couldn't believe the change in her...

Prednisone/Prednisolone is quite safe if prescribed carefully and from what you describe your vet has done just that. Usually a large dose is started off, to take control of the situation, and then the dose is very gradually reduced to a smaller daily dose.


But due to my own fears I took her off them and the sickness started..the coughing increased and she had diarrhea (which she never had before) This was on and off for a few weeks but I kept telling myself it would get better but it didn't.

Prednisolone should never be stopped abruptly. The patient should always be weaned off it slowly.


So I took it upon me to start her on the steroids again and now she is back to her happy self..I have managed to get her down to one tablet aday and she seems ok...

It is extremely important with this medication to follow the advice of your vet. Stopping & starting this medication is a really bad idea.


But I am scared I am SO scared ...I don't want her to get ill and die because of the steroids and i really don't know what to do..

Your vet would not have prescribed this medication if he/she had not weighed up the pros & the cons. Did you discuss your fears with the vet?


My last dog Cavalier Siouxie died of liver failure and She was on steroids maybe my fear stems from there

I know this must be really tough for you :flwr:


..But I just don't know what to do for the best??
PLEASE HELP h*lp

Ring your vet. Tell him/her about the stopping & the starting of the medication & ask how best to proceed from here. This is important. Discuss your fears. Ask questions. Get educated about why your dog is on this medication, what will happen if she is not on it, what the alternatives are.

Knowledge is power. Questions provide answers.

Good luck & {hug}

Karlin
19th March 2007, 02:07 AM
I'm so sorry to hear poor Kaytee is having these problems. :(

To be honest, I think steroids are probably the one thing that can make her comfortable, with so many issues at once and given her age. As you saw, she did very well when on them and declined when taken off them. This is a typical situation when dealing with serious, chronic problems where steroids are needed to maintain a level of comfort, not just give short term relief.

You really need to have an honest talk with your vet because as with people, it is never a good idea to make independent decisions when a medication has been prescribed unless you know fully what the likely result will be and if it is dangerous to your dog's health to remove her from her prescribed medication. There is great misunderstanding about the role of steroids mainly because people mix them up with the drugs athletes take. Steroids are a very important part of the vet's arsenal and while they should if possible be used sparingly or short term, as they can be extremely helpful to bring quick pain relief and reduce inflammation short term, they are often the only option that can bring any relief at all at a certain point in treatment of chronic problems and are very helpful. They are usually given at a higher dose then tapered to a lower regular dose but in a case like Kaytee's, it is crucial to maintain that dose. They only have an effect while they are being given.

If you choose not to treat her with steroids then you need to know what the alternatives, if any, are, and what her quality of life will be like if she is not given them. Seek a second opinion or a good holistic vet if you prefer. But in advanced stages of SM for example, this may be all that can bring her any relief so it is very important to carefully consider your choices.

We do have some folks here with dogs with some of these ailments as well and I am sure they will either reply here or PM you. But we don't have any health professionals here, so your best option is really to seek different professional opinions for any final decisions and to go back and talk to your prescribing vet as a matter of some urgency as you shouldn't be guessing at her prescription level needed -- this is very dangerous to do.

You have obviously been caring well for her and doing all you can so far, so it makes sense to have the best professional information possible in making future decisions.

Alison_Leighfield
22nd March 2007, 04:41 PM
Think QUALITY of life here. :flwr: thats what you are aiming for.

If the steroids will make her quality of life better then please give them to her. The AHT are wonderul and if this was the advice given to you from them then I would follow it to the letter.

I managed a Cavalier on steroids for a year for SM. I had no weight gain etc and I was just so grateful that something made her pain free and happy.
I am again in the situation now where I have just started another on steroids, 2mg daily for SM.
I am just thankful that they are there to give relief and some help.

To see my girl in pain would upset me more than running with the possible risk of the steroids being a problem.

Take her back to how she was on them, happy and enjoying life.....think about the quality. :flwr:

Alison.

Barbara Nixon
23rd March 2007, 11:58 AM
I agree with others. A shorter quality life is much better than a longer miserable one. Monty had Prednisolone for a few months, when only a puppy , and he's fine , now at 11.

Teddy is on Medrone ( I'm told it has less risk), which I'm now weaning him off, for his allergy. It has done him good, clearing up the scabby areas, so we can control his scratching (scabs make itching cause scartching......).

Arne
23rd March 2007, 01:29 PM
I have a cavalier who was on steriods for about 18 months as he kept getting bouts of diarrhea. They really helped him and when he was weaned off them it took about 2 months. He had to come off them as he needed another drug and he couldnt be on steriods and take the drug.

kaytee576
23rd March 2007, 05:13 PM
Thanks so much for your help I really appreciate it, your words gave me the confidence to ring my vet AHT and ask to have everything explained to me and now it all makes more sense. kaytee is on her steroids now and happier and I am trying to stay calm THANK YOU xx (please see my new post asking for help on the disease I found out about today xxx)